Black & Brown & Yellow & Red Lives Matter
Every. Life. We're all in this together. Let's all do what we can to
make the world a better place. Breathe. Appreciate the breath.
Severe, Unexpected Results
Citalopram
by Nystagmus
Citation:   Nystagmus. "Severe, Unexpected Results: An Experience with Citalopram (exp52196)". Erowid.org. Jun 11, 2006. erowid.org/exp/52196

 
DOSE:
20 mg oral Pharms - Citalopram (pill / tablet)
    oral Pharms - Alprazolam (daily)

BODY WEIGHT: 175 lb


I had just run out of alprazolam, marking the end of a two month binge. This was not a new situation for me; I had undergone withdrawal from benzos many times over the years. I knew exactly what to expect, but nevertheless I would do anything to avoid it. I had not been without alprazolam for a day when I came across a drug I'd never used before: citalopram. Normally I don't concern myself with anti-depressants, but I thought it would be worth trying it out at that moment to see if it could alleviate my withdrawal symptoms once they began in force (there was still enough residual alprazolam in me to help me feel more or less tolerable, but by the second and third day without benzos I knew I be experiencing the peak of the withdrawal). I then did a bit of research into citalopram pharmacology just to make sure there were no obvious dangers of taking it during or following benzos. I found nothing to suggest a danger, so I took 20 mg.

Citalopram, being an SSRI, would not really begin to be effective for a while, so I expected nothing that first day. Since it didn't seem like the citalopram would be a miracle cure for benzo-withdrawal (I didn't have much hope that it would) I resigned myself to the imminent withdrawal.

At this point I must mention that another person, my girlfriend K, was going through the same things I was: we had always shared benzos, and therefore we had both run out simultaneously. She too took 20 mg of citalopram.

That night, the night between the first and second day without alprazolam, we could not sleep at all, and we were beginning to hallucinate a bit. We watched TV all night until dawn. So far, this was all as expected - we had done this many times before. We had both forgotten that we had taken the citalopram the previous day. Then, in the morning hours of day 2, horrible things occurred.

We were lying side by side, watching TV and chatting, when suddenly K's body went rigid. Her back arched, arms folded to the chest, and legs stuck out rigidly. Her face was frozen and her eyes were wide open, pupils massively dilated. I asked her what was wrong, but she was utterly unresponsive and simply jerked and made spitting sounds. I had never seen anyone have a seizure before, and I was more terrified than at almost any other time in my life. This had never happened to either of us ever before. I began screaming for her to respond or wake up, and tried to move her body around. I don't know how long she was 'out', but after what seemed like an eternity she began to breathe more slowly and the convulsions ceased. She began blinking and less rigid, more or less relaxed. At last she woke up; utterly unaware of what had happened. The seizure was never repeated.

Shortly afterwards another completely unexpected affliction affected us both, myself more than her. We both began to notice a peculiar sensation in our backs and necks: a stiffness, almost a pain. Over the course of an hour or so, it developed tremendously. I had the worst of it by far. Before I knew it, by that afternoon the muscles along my spine and wrapping around my thorax to my diaphragm and abdomen had clenched or cramped so tightly and painfully that I simply could not even remotely bring myself into a standing position. Indeed, ever movement of my body that involved those muscles was incredibly difficult and painful: even rolling over in bed was a trial lasting about a minute. The only time there was no pain was when I lay completely prostrate. It felt as though I had a perpetual stitch in my side, back, and abdomen of monstrous proportions.

For a whole week I lay in bed except to use the bathroom, which I managed by crawling extremely slowly on hands and knees. After about a week and a half, I was barely able to vaguely stand erect by clasping my knees in both hands and awkwardly shuffling my feet while maintaining an absurd-looking hunchbacked posture. Only after fully three weeks passed was I able to stand up with great discomfort. Even months later, I still feel a painful ache lingering in those muscles.

K had the same pains but much milder, thank goodness: she never lost the ability to stand and walk about.

We have no adequate explanation for what happened. Foolishly, perhaps, we never went to a doctor to seek treatment or explanation. Because similar things happened to both of us at essentially the same time under the same circumstances, we assume that a powerful interaction occurred between the post alprazolam effects on the body's chemistry and the mere 20 mg of citalopram, somehow allowing the latter drug to act quite unpleasantly. We've both recovered more or less, and will never use alprazolam or citalopram again.

Exp Year: 2006ExpID: 52196
Gender: Male 
Age at time of experience: Not Given 
Published: Jun 11, 2006Views: 79,520
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Pharms - Citalopram (227) : Small Group (2-9) (17), Hangover / Days After (46), Health Problems (27), Difficult Experiences (5)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults